Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 108, NWS Austin/San Antonio, TX

July 27, 2016Travis County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Jul 27, 2016, 10:25 AM CDT for Travis County, Texas. It took effect at Jul 27, 2016, 12:42 PM CDT. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 10:25 AM CDT (15:25 UTC)
In effect from
Jul 27, 2016, 12:42 PM CDT
Expired
Jul 28, 2016, 7:08 AM CDT
In force
18 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 60 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Onion Creek at US 183 (ATIT2).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
23 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08159000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

552 
WGUS44 KEWX 271525
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1025 AM CDT WED JUL 27 2016

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Onion Creek 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC453-280925-
/O.NEW.KEWX.FL.W.0108.160727T1742Z-160728T1208Z/
/ATIT2.1.ER.160727T1742Z.160727T1800Z.160728T0008Z.NO/
1025 AM CDT WED JUL 27 2016

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Onion Creek At Hwy 183.
* until Thursday morning...or until the warning is cancelled.
* At 10:00 AM Wednesday the stage was 6.9 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to rise to 
  near 18.1 feet by this afternoon due to heavy rains this morning. Up to 5 inches
  of rain has fallen across the region over the past few hours.The river is projected
  to fall below flood stage by tonight.
* Impact...At 17.0 feet...The 12000 block of Old San Antonio Road upstream may 
  be flooded. Neighborhoods along Onion Creek are not affected..

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Thu   Fri   Sat   Sun   Mon
 Hwy 183            15   17    6.9   Wed 10 AM   7.8   7.1   7.0   6.9   6.9


&&

LAT...LON 3012 9781 3018 9779 3023 9759 3019 9753


$$

BMW
1 follow-up statement
059 
WGUS84 KEWX 271915
FLSEWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
215 PM CDT WED JUL 27 2016

...The flood warning is cancelled for the following rivers in Texas...

  Onion Creek At Hwy 183 Affecting Travis County
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC453-271945-
/O.CAN.KEWX.FL.W.0108.000000T0000Z-160728T1208Z/
/ATIT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
215 PM CDT WED JUL 27 2016

The flood warning is cancelled for
  the Onion Creek At Hwy 183.
* At  2:00 PM Wednesday the stage was 11.6 feet.
* Flood stage is 17.0 feet.
* Forecast...No flooding is expected. The river crested below 
  flood stage at 12.6 feet and will continue to fall.
* Impact...No flooding is expected.

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Thu   Fri   Sat   Sun   Mon
 Hwy 183            15   17   11.6   Wed 02 PM   7.1   6.9   6.8   6.8   6.7


&&

LAT...LON 3012 9781 3018 9779 3023 9759 3019 9753


$$

BMW

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Jul 27, 10:25 AM CDT, 0 minutes earlier.

Area forecast discussion, Jul 27, 10:25 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1025 AM CDT WED JUL 27 2016

.UPDATE...
Persistent small area of thunderstorms on the east side of Austin.
High resolution models show this area dissipating over the next
few hours. Regional radar showing a boundary extending to the east
from this cluster through Bastrop and Lee Counties. We will
continue to watch this region for further development. For now,
our ongoing forecast looks to be in pretty good shape. My only
concern is our QPF will be too low if storms form along this
boundary. Will keep an eye on it.

&&

.PREV DISCUSSION... /ISSUED 615 AM CDT WED JUL 27 2016/

UPDATE...
12Z Aviation Update Below.

AVIATION...
Isolated showers and storms have formed early this morning across
portions of South-Central Texas. TSRA will impact the AUS TAF
1130-1300Z. The isolated showers and storms will continue through
the mid morning. The showers and storms are expected to increase
in coverage 16Z-18Z, becoming scattered and persisting through the
afternoon. Have included a VCTS at SAT/SSF/AUS/DRT TAFs. MVFR
ceilings currently prevail across much of the region, with some
pockets of IFR ceilings. Ceilings should become VFR around 16Z,
with exception of in and near TSRA.

PREV DISCUSSION... /ISSUED 249 AM CDT WED JUL 27 2016/

SHORT TERM (Today through Thursday)...

Mid/upper level cyclonic flow has become broad and elongated with
a shear axis from Nern Mexico across the Coastal Bend to Nrn
Mississippi. A secondary shear axis at 700 mb extends nwd across
our forecast area and into Ern OK, and model consensus shows this
feature sharpening today and possibly acting as a increased
convective focus this afternoon. Another and possibly more
significant area expected to destabilize is along a mid-level
moisture gradient over S TX, and models show fair to good
agreement on the convective focus on this focus expanding
northward with time later this morning. Thus locally higher PoPs
are distributed generally along an an E-W axis 50 miles either
side of US Hwy 90, but scattered convection remains a possibility
over all of the forecast area today into early this evening.

Pwat values will again be in the 1.8 to 2.3 range over much of
the area, and slow expected storm motions could lead to more
isolated pockets of 2-3 inch rains. Should this happen over
certain areas, localized flooding is possible, but most areas
have not seen amounts over half an inch of rain since the rain
chances increased Monday afternoon. The HWO will likely look
similar to that of yesterday, with marginal threats for heavy
downpours and wind gusts, with decreasing threats afterwards.

Weak shear over South Central TX should limit overnight rain
chances, and the mid-level shear feature that tightens over
N-cntrl TX continues to show better focus for rain chances while
Pwat values suggest better rain chances east of I-35. Thus for
Thursday, PoPs are still forecast to be isolated from the San
Antonio area and points west while low end Sct convection remains
possible over the Nrn Hill Country and East of I-35.

Given the abundance of clouds/convection over the area the next
couple days, will not stray off the blended guidance which remains
below normal today and returns to normals for Thursday.

LONG TERM (Thursday Night through Tuesday)...

Rain chances continue to shrink ewrd Friday into Saturday as the
mid/upper level cyclonic shear pattern continues to weaken and is
replaced with ridging from the west. The 700 mb ridge remains more
anchored over the Sern US and Atlantic, which maintains deeper
onshore flow and moisture levels into next week. Thus daily
isolated PoPs will continue well into the extended over the
Coastal Prairies as inland areas continue to bake under the broad
upper ridging pattern. Another weakness in the mid-upper levels is
forecast move onshore from the Gulf into TX by the 00z runs of
the GFS/ECM for late next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              93  76  97  76  98 /  40  30  30  10  20
Austin Bergstrom Intl Airport  92  76  96  75  96 /  50  30  30  10  20
New Braunfels Muni Airport     92  75  95  75  97 /  50  20  20  10  10
Burnet Muni Airport            92  75  94  74  95 /  40  30  30  20  10
Del Rio Intl Airport           95  77  98  78  98 /  40  30  20  20  10
Georgetown Muni Airport        92  76  95  76  96 /  40  30  30  20  20
Hondo Muni Airport             91  75  95  74  96 /  50  20  20  10  -
San Marcos Muni Airport        92  75  95  75  96 /  50  20  30  10  20
La Grange - Fayette Regional   92  77  95  76  96 /  50  20  30  10  30
San Antonio Intl Airport       91  76  95  77  96 /  50  20  20  10  10
Stinson Muni Airport           93  77  97  76  97 /  50  20  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Treadway
Synoptic/Grids...05
Public Service/Data Collection...Williams
Hazardous weather outlook, Jul 27, 3:44 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
344 AM CDT WED JUL 27 2016

TXZ171>173-183>194-202>209-217>225-228-280900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
344 AM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. ISOLATED
POCKETS OF 2-3 INCHES OF RAIN MAY CAUSE VERY LOCALIZED FLOODING.
WIND GUSTS UP TO 40 MPH ARE ALSO POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ELEVATED HEAT INDICES ARE EXPECTED OVER THE WEEKEND AND EARLY
NEXT WEEK EAST OF I-35. AFTERNOON HEAT INDEX VALUES COULD REACH
105-108 DEGREES THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 27, 8:03 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
803 AM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 E TANGLEWOOD FOREST   30.17N  97.82W
07/27/2016  M3.64 INCH       TRAVIS             TX   PUBLIC

            PUBLIC REPORT OF 3.64 INCHES OF RAIN NEAR SLAUGHTER
            LANE AND MANCHACA ROAD FROM 645 AM TO 800 AM. NO
            FLOODING REPORTED.

&&

EVENT NUMBER EWX1600586

BMW
Local storm report, Jul 27, 9:33 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
933 AM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     HEAVY RAIN       2 SE BUDA               30.07N  97.82W
07/27/2016  M4.78 INCH       HAYS               TX   PUBLIC

            PUBLIC REPORT VIA TWITTER OF RAINFALL SINCE 620 AM OF
            4.78 INCHES. 3-DAY PRECIPITATION TOTAL OF 5.4 INCHES AT
            THIS LOCATION.

&&

EVENT NUMBER EWX1600587

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:48 AM CDTAreal Flood WarningEWXBastrop, Caldwell, Hays, Travis117 min
Jul 27, 8:58 AM CDTAreal Flood AdvisoryEWXHays, Travis2 hr
Jul 27, 10:04 AM CDTFlash Flood WarningEWXBastrop, Travis3 hr
Jul 27, 2:29 PM CDTAreal Flood AdvisoryEWXBexar, Wilson2 hr
Jul 27, 2:59 PM CDTSpecial Weather StatementEWXGuadalupe61 min
Jul 27, 3:45 PM CDTAreal Flood AdvisoryEWXGuadalupe, Wilson2 hr
Jul 27, 3:57 PM CDTAreal Flood AdvisoryEWXEdwards, Gillespie, Kerr, Real2 hr
Jul 27, 5:42 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Lee2 hr

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.